Jump to content
CrazyBoards.org

Recommended Posts

Okay, I really think that the Topamax I've been taking for the last five years isn't working *as well* any more. If I'm honest, I don't think it's been working very well for a while now. I think that the Seroquel is working and possibly the combo of Topamax and Seroquel has been keeping me from going full blown manic for these last few years (or it could just been the Seroquel, I dunno).

I think that I've been fooling myself for a long time. I've been ignoring the mixed states, the hypo-manic states, the depressions, and even the rages I've had over the past two years, putting them down to "stress" and "break-through" episodes. The *only* things that haven't happened in the past few years is I haven't had a full-blown manic episode (paranoia, delusions, hallucinations, etc...) or a full-blown suicidal depression (which wouldn't have anything to do with Topa anyway, right?).

Back to the point. The Topamax worked for awhile. Maybe, the jury is still out about why I moved away from Asheville... but I'm pretty sure it did. And if it's not working anymore (even with the recent increase in dosage), I'm wondering if I should ask about Trileptal. Isn't it similar to Topamax? Or should I think about something else? Or, should I keep upping the dosage on the Topa and hope it starts working again?

My current pdoc is one of those, "what do you think?" pdocs. If I knew what to do, I'd have a medical degree. Anyway, I'm asking y'all for opinions before I see him again (May 19).

Link to comment
Share on other sites

Topamax crapped out on me, too, but I was a big fan of it while it lasted. I had taken Trileptal a year or two before it, and they both worked somewhat similarly for me. I had side effects from Trileptal starting at a much lower dose (relatively), though. I'm still a Trileptal fan, because it's the first thing I tried that actually did some good, even if I didn't work well enough until I raised it into the "too many side effects" zone, and Topamax was the first one that did more good than bad for me. Also, I did try the "keep upping the dosage" thing, all the way up to 500 mg/day, but I never managed to get it back to working as well as it did at the beginning.

Link to comment
Share on other sites

honestly you are on a really low dose of topamax. Topamax is the one drugs that has help get my mood swings under control and they are major if I don't take my meds. I would not give up on it, just ask the doc to increase. If you think you need a higher dose because the meds aren't controlling your symptoms.... make them give it to you. Only you know what is going on in your head... control your own destiny

Link to comment
Share on other sites

honestly you are on a really low dose of topamax.

This is why people should put stuff like med info in the post when they're asking about it, because some of us have sigs disabled (or sometimes people change their sig a week later, so the part with info relevant to the question disappears or changes while people are still discussing it). I didn't think to look in her profile to see how much patheral was on until seeing that comment.

Anyway, 300 mg isn't anywhere near low, much less "really low". That's the exact middle of the range for seizure control (which is usually given as 200-400), and the range for mood control is generally lower than that. There is still room to increase it if you want to try, although 400 is usually the max recommended amount and the limit above which studies tend to show no more improvement, just more side effects. I do think it's approved for up to 800, though (and I know there are people on here who have gone up to at least 600 temporarily), but most people don't handle anywhere remotely near that without their brain melting and oozing out their ears. At 500, even I was starting to notice a bit of weirdness, and I tolerate Topamax extraordinarily well compared to most people.

Link to comment
Share on other sites

honestly you are on a really low dose of topamax.

This is why people should put stuff like med info in the post when they're asking about it, because some of us have sigs disabled (or sometimes people change their sig a week later, so the part with info relevant to the question disappears or changes while people are still discussing it). I didn't think to look in her profile to see how much patheral was on until seeing that comment.

You're right, and I didn't think to put it in the post because it was in my signature. I'll remember next time I ask a med question to put it in my post.

Anyway, I figured 300mg was pretty high because I had such a good reaction on 100mg. So, in essence I'm taking three times as much than my initial dosage - which I took for nearly a two an a half years before they increased it. I took 50mg of Seroquel before they increased it too - so again I'm taking three times the initial dose (the 150 was a recent increase as well).

I think my math is right on this one...

Link to comment
Share on other sites

strange..... I go to one of the premier doctors in bi polar studies and I am on 1000 mg of topamax... so a really low dose to me is 300 mg. Topamax in combination with the other drugs in my rx list have finally stopped the intense roller coaster ride I have been on for 30 years. My advice to Patheral was merely not give up on the Topamax because there are options to increase the dosage not to give medical advice as I am obviously not a medical doctor and do not claim to be. I am just someone who has dealt with and suffered with the wrong combinations of medication all of my life and now that I am FINALLY free I hope that I can help those who out there trying find their way.

Link to comment
Share on other sites

strange..... I go to one of the premier doctors in bi polar studies and I am on 1000 mg of topamax... so a really low dose to me is 300 mg. Topamax in combination with the other drugs in my rx list have finally stopped the intense roller coaster ride I have been on for 30 years.

If that's what it takes and what works for you, rock on, and I'm glad it helps. You're some kind of Topamax Superhero if you can tolerate that high a dose without side effects, though. Heh.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...